Skip to content
Pain Relief Options for Kids
Your 5-year-old has a raging fever. Quick: Should you grab children's Tylenol, Bayer or Motrin?
Most parents haven't the foggiest idea. And the recent news that high doses of acetaminophen can lead to liver damage is adding to the confusion over the popular over-the-counter pain relievers.
As a general rule, however, a product with acetaminophen such as Tylenol is your best first-line treatment for fever, headaches, and minor aches and pains, said Morgan Cole, who manages the Helen Devos Children's Hospital Pharmacy Department in Grand Rapids, Mich. It's safe when taken in recommended doses and "has no side effects on children with kidney or gastrointestinal issues," Cole said.
Still, other analgesics such as aspirin, ibuprofen and naproxen can be a good choice when it comes to strains and sprains. Our guide will help you sort out the differences. (For children younger than 2, check with your doctor.)
Tylenol•Active ingredient: Acetaminophen
•When to use it: A relatively safe choice if your child is older than 2 and feeling feverish or headachy. It can reduce inflammation without damaging the gut.
•911: Too much of the drug can hurt the liver, so be careful about combining Tylenol with products that also contain acetaminophen, such as Benadryl, Robitussin, Dimetapp, NyQuil and Vicks, just to name a few. Don't give acetaminophen to a child with liver disease, such as hepatitis or mononucleosis. Also, don't give your older child the infant pain medications, which can be stronger than the medicine for older kids, the Food and Drug Administration says.
Aspirin•Active ingredient: Aspirin
•When to use it: A non-steroidal anti-inflammatory drug (NSAID), aspirin can be given to children 12 and older, but often isn't, because of concerns about Reye's syndrome, a rare but serious illness that is associated with a viral infection.
•911: Baby aspirin is a low-strength (80 to 100 milligrams) aspirin product for adults. Teenagers shouldn't take aspirin if they have chickenpox, influenza or any undiagnosed illness without talking to a doctor.
Motrin or Advil•Active ingredient: Ibuprofen
•When to use it: For children older than 2, it can be used to relieve pain and reduce fever. Like all NSAIDs, it's also good for muscle sprains, broken arms or injuries with swelling. It may be a better nighttime option because it's slightly longer lasting than acetaminophen.
•911: Can be hard on the stomach and the kidneys.
Aleve•Active ingredient: Naproxen
•When to use it: In kids older than 12, this NSAID is also good for injuries with swelling, pain and fever. "It's dosed every 12 hours, which is easier on Mom and Dad than every six hours for ibuprofen," said Dr. Jim Keany, an emergency physician in Mission Viejo, Calif.
•911: Naproxen is similar to ibuprofen but hasn't been studied as extensively in pediatrics and may last anywhere from 8 to 24 hours, Cole said. Ibuprofen is a bit more predictable, lasting from 6 to 8 hours.